Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Paducah, KY

May 13, 2005Johnson County, Massac County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 13, 2005, 12:55 PM CDT for Johnson County, Massac County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2005, 12:55 PM CDT (17:55 UTC)
Expired
May 13, 2005, 1:25 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Johnson County, IL, Massac County, IL

The radar

The Paducah radar (KPAH), 30 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:15 AM CDT, 9 hours 40 minutes earlier.

Area forecast discussion, May 13, 3:15 AM CDT, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT FRI MAY 13 2005

.DISCUSSION...
SKIES WERE PARTLY TO MOSTLY CLEAR EARLY THIS MORNING. CONVECTION
WAS LINED UP TO OUR WEST...FROM NRN IL...ACROSS WCNTRL MO INTO CNTRL
OK. SOME SCT CONVECTION AHEAD OF THIS ACTIVITY OVER CNTRL MO. THIS
CONVECTION CREATED EASTWARD MOVG OUTFLOWS OVER NE AND CNTRL MISSOURI
AS WELL. FOR TODAY H5 HGHTS FCST TO FALL ABOUT 30-40M. WILL
DESTABILIZE AGAIN TODAY WITHOUT REALLY ANY CAP TO SPEAK OF. MID
LEVEL SUPPORT APPEARS TO BE PRESENT AS WELL PER THE GFS/NAM...WITH
BOTH MODELS SHOWING SOME H7/H5 Q-VEC CONVERGENCE ACROSS THE REGION.
SO WILL CONTINUE WITH CHANCE POPS FOR SHRA/TSRA TODAY.

WILL MAINTAIN CHANCE POPS FIRST 1/2 OF TONIGHT...THEN RAISE POPS
TO LOW END CATEGORICAL AFTER MIDNIGHT AS SFC COLD FRONT APPROACHES
OUR WEST COUNTIES OF SE MO AND SRN IL BY 12Z SAT. THE CHANCE OF
CONVECTION SHOULD QUICKLY TRANSLATE EAST THROUGH THE DAY SATURDAY.
SO AFTER FAIRLY HIGH POPS AROUND 12Z...WILL TAPER OFF POPS FROM WEST
TO EAST A LITTLE MORE RAPIDLY THROUGH THE DAY. STRONG TO ISOLD
SEVERE STORMS NOT OUT OF THE QUESTION THROUGH EARLY SATURDAY...BASED
ON FCST INSTABILITY AND MAGNITUDE OF THE WIND FIELDS. HIGH PRESSURE
WILL BUILD IN SAT NIGHT AND SUNDAY...WITH DRY AND COOLER WX
CONDITIONS EXPECTED. TRENDED A LITTLE COOLER WITH TEMPS SUNDAY AS
GUIDANCE HAS DROPPED BACK A FEW DEGREES. NO CHANGES BEYOND SUNDAY.

&&

PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
Hazardous weather outlook, May 13, 4:18 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT FRI MAY 13 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
418 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. A FEW STRONG STORMS MAY
DEVELOP AND PRODUCE VERY HEAVY RAIN AND GUSTY WINDS.

THUNDERSTORMS WILL BE LIKELY TONIGHT...ESPECIALLY LATE...AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING SATURDAY MORNING. ISOLATED
STRONG TO SEVERE THUNDERSTORMS WILL REMAIN A POSSIBILITY...WITH
DAMAGING WIND AND HAIL THE MAIN HAZARDS. THUNDERSTORMS SHOULD END
FROM WEST TO EAST THROUGH THE COURSE OF THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY...TONIGHT AND EARLY
SATURDAY.

In the hours before

Local storm report, May 13, 12:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1218 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             CAIRO                   37.00N 89.18W
05/13/2005  0.88 INCH        ALEXANDER          IL   NEWSPAPER

&&

SMITTY
Local storm report, May 13, 12:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             HARRISBURG              37.74N 88.55W
05/13/2005  0.88 INCH        SALINE             IL   LAW ENFORCEMENT

            NUMEROUS REPORTS OF PEA AND NICKLE SIZE HAIL IN DOWNTOWN
            HARRISBURG.

&&

SMITTY
Local storm report, May 13, 12:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             HARRISBURG              37.74N 88.55W
05/13/2005  1.00 INCH        SALINE             IL   EMERGENCY MNGR

&&

SMITTY
Special weather statement, May 13, 12:51 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT FRI MAY 13 2005

INZ082-131815-
PIKE IN-
1251 PM EST FRI MAY 13 2005

AT 1250 PM...A STRONG THUNDERSTORM WAS JUST NORTH OF OTWELL IN
NORTHEAST PIKE COUNTY INDIANA...MOVE NORTHEAST AT 40 MPH. THIS
STORM IS CAPABLE OF PRODUCING HAIL AND WIND GUSTS UP TO 50 MPH. A
RADIO STATION RECENTLY REPORTED SEMI TRUCKS BLOWN OFF THE ROAD IN
GIBSON COUNTY AT 1215 PM. MORE STRONG THUNDERSTORMS ARE EXPECTED TO
MOVE INTO SOUTHWEST INDIANA THIS AFTERNOON.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:46 PM CDTSevere Thunderstorm WarningPAHSaline29 min
May 13, 1:08 PM CDTSevere Thunderstorm WarningPAHPope34 min
May 13, 2:51 PM CDTSevere Thunderstorm WarningPAHFranklin24 min
May 13, 3:44 PM CDTSevere Thunderstorm WarningPAHWilliamson19 min
May 13, 6:38 PM CDTSevere Thunderstorm WarningPAHMississippi52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.